Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2003, 4:39 PM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 4:39 PM MDT (22:39 UTC)
- Expired
- May 15, 2003, 5:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:55 PM MDT | Tornado Watch | SPC | 6 hr |
| May 15, 3:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289 WUUS53 KGLD 152239 SVRGLD COC017-KSC071-199-152345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 438 PM MDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO WALLACE COUNTY IN WEST CENTRAL KANSAS GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 545 PM MDT * AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES SOUTHWEST OF ARAPAHOE TO 32 MILES SOUTH OF ARAPAHOE...OR FROM 10 MILES SOUTH OF CHEYENNE WELLS TO 19 MILES WEST OF TRIBUNE...MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ARAPAHOE AT 500 PM MDT HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM MDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3858 10251 3831 10222 3860 10167 3897 10224 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 15, 1:30 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT THU MAY 15 2003 FORECAST CONCERNS ARE RAINFALL AMOUNTS OVER THE NEXT 18-24 HOURS AS A STRONG STORM SYSTEM MAKES ITS WAY INTO THE CENTRAL PLAINS. WATER VAPOR/RUC ANALYSIS SHOWING POTENT UPPER SYSTEM MOVING OVER THE ROCKIES AT MIDDAY. THIS SYSTEM WILL CONTINUE MOVING EAST OVERNIGHT AS A WARM FRONT MOVES INTO THE SOUTH AND SOUTHEAST PORTIONS OF THE FORECAST AREA. PREVIOUS FORECAST HAD POPS MAXED OUT AT 100 ACROSS ALL BUT THE EXTREME NORTH WHERE POPS WERE INCREASED FROM 40 TO 80 PERCENT FOR THE OVERNIGHT PERIOD. ETA IS NOW MORE IN LINE WITH GFS WITH TRACK OF UPPER SYSTEM AS SURFACE LOW WILL DEVELOP ACROSS THE OKLAHOMA PANHANDLE AREA ALLOWING MOIST EASTERLY FLOW ACROSS THE FORECAST AREA TONIGHT. PRECIPITABLE WATER VALUES WILL INCREASE INTO THE 1 TO 1.5 INCH RANGE OVERNIGHT AND THE CURRENT PLAN IS TO KEEP HEAVY RAIN WORDING FROM THE PREVIOUS FORECAST AS SYSTEM MOVES OVER THE AREA. FRIDAY..OVERCAST CONDITIONS AND LINGERING PRECIPITATION WILL KEEP HIGHS IN THE 60S. GFS/ETA CONTINUE TO BE IN GENERAL AGREEMENT. LIKELY POPS EARLY WITH A SLIGHT CHANCE IN THE NORTH AND WEST BY AFTERNOON. BY 00Z SATURDAY PRECIPITATION WILL BE DONE ACROSS THE AREA. FRIDAY NIGHT LEE TROUGH REDEVELOPS WITH WINDS SHIFTING TO THE SOUTHWEST LATE ACROSS THE CENTRAL AND WESTERN ZONES. SATURDAY AND SUNDAY...700 THETA-E AXIS PUSHES ACROSS THE AREA EARLY SUNDAY MORNING ALONG WITH THE LOW LEVEL JET. WILL KEEP THE MENTION OF THUNDER SATURDAY NIGHT/EARLY SUNDAY FOR THE KHLC AREA. DURING THE AFTERNOON 850/700 THETA-E AXIS SETS UP ACROSS THE FORECAST AREA WITH STABILITY PARAMETERS FAVORING STORMS MAINLY OVER THE WESTERN AND CENTRAL ZONES. WILL KEEP THE HIGHEST POPS IN THIS AREA WITH LOWER POPS ACROSS THE EASTERN ZONES. TEMPERATURES SHOULD WARM SIGNIFICANTLY BY SUNDAY AS THERMAL RIDGE BUILDS ACROSS THE AREA. ETA 850 TEMPERATURES SUPPORT HIGHS IN THE MID 80S ACROSS THE FORECAST AREA BEFORE A STRONG COLD FRONT APPROACHES LATE MONDAY. GFS CONTINUES TO TREND SLOWER WITH THIS FEATURE AND HAVE DECIDED TO DELAY COOLING TREND WITH FRONT TO ARRIVE AT OR SHORTLY AFTER 00Z TUESDAY. KEPT A CHANCE OF PRECIPITATION WITH BOUNDARY FROM 21Z MONDAY THROUGH 09Z TUESDAY...WITH THE REMAINDER OF THE FORECAST DRY. SURFACE HIGH PRESSURE WILL THEN BUILD INTO THE AREA KEEPING TEMPERATURES BELOW NORMAL THROUGH THURSDAY WITH A WARMING TREND INTO THE END OF THE FORECAST PERIODS. .GLD...NONE. MCGUIRE
Hazardous weather outlook, May 15, 10:10 AM MDT, 6 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1010 AM MDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE 70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE INCHES. THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY CONDITIONS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/SR
In the hours before
Local storm report, May 15, 3:01 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 14 S WALLACE KS .75 INCH HAIL
05/15/03 WALLACE REPORTED BY PUBLIC.Special weather statement, May 15, 3:02 PM MDT, 1 hour 37 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-160100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 302 PM MDT THU MAY 15 2003 ...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)... THIS WATCH COVERS THE FOLLOWING COUNTIES IN EASTERN COLORADO... YUMA KIT CARSON CHEYENNE AND THE FOLLOWING COUNTIES ACROSS NORTHWEST KANSAS... CHEYENNE RAWLINS DECATUR SHERMAN THOMAS SHERIDAN NORTON GRAHAM WALLACE LOGAN GOVE A TORNADO WATCH ALSO CONTINUES FOR GREELEY AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN OR NEAR THE WATCH AREA...NOW IS THE TIME TO CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED. JM/AK
Local storm report, May 15, 3:04 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 14 S WALLACE KS .75 INCH HAIL
05/15/03 WALLACE REPORTED BY PUBLIC.Local storm report, May 15, 3:15 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 14 N SELKIRK KS .75 INCH HAIL
05/15/03 WICHITA REPORTED BY PUBLIC.Local storm report, May 15, 3:31 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MINGO KS .75 INCH HAIL
05/15/03 THOMAS REPORTED BY PUBLIC.Local storm report, May 15, 3:32 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MINGO KS .75 INCH HAIL
05/15/03 THOMAS REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:03 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 57 min |
| May 15, 1:17 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 58 min |
| May 15, 2:03 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 57 min |
| May 15, 2:38 PM MDT | Tornado Warning | GLD | Wichita | 52 min |
| May 15, 4:17 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 58 min |
| May 15, 3:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 65 min |
| May 15, 4:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.